Weight gain following initiation of antiretroviral therapy: Risk factors in randomized comparative clinical trials

Paul E. Sax, Kristine M. Erlandson, Jordan E. Lake, Grace A. McComsey, Chloe Orkin, Stefan Esser, Todd T. Brown, Jürgen K. Rockstroh, Xuelian Wei, Christoph C. Carter, Lijie Zhong, Diana M. Brainard, Kathleen Melbourne, Moupali Das, Hans Jürgen Stellbrink, Frank A. Post, Laura Waters, John R. Koethe

Research output: Contribution to journalArticlepeer-review

Abstract

Background. Initiation of antiretroviral therapy (ART) often leads to weight gain. While some of this weight gain may be an appropriate return-to-health effect, excessive increases in weight may lead to obesity. We sought to explore factors associated with weight gain in several randomized comparative clinical trials of ART initiation. Methods. We performed a pooled analysis of weight gain in 8 randomized controlled clinical trials of treatment-naive people living with human immunodeficiency virus (HIV) initiating ART between 2003 and 2015, comprising >5000 participants and 10 000 person-years of follow-up. We used multivariate modeling to explore relationships between demographic factors, HIV disease characteristics, and ART components and weight change following ART initiation. Results. Weight gain was greater in more recent trials and with the use of newer ART regimens. Pooled analysis revealed baseline demographic factors associated with weight gain including lower CD4 cell count, higher HIV type 1 RNA, no injection drug use, female sex, and black race. Integrase strand transfer inhibitor use was associated with more weight gain than were protease inhibitors or nonnucleoside reverse transcriptase inhibitors (NNRTIs), with dolutegravir and bictegravir associated with more weight gain than elvitegravir/cobicistat. Among the NNRTIs, rilpivirine was associated with more weight gain than efavirenz. Among nucleoside/nucleotide reverse transcriptase inhibitors, tenofovir alafenamide was associated with more weight gain than tenofovir disoproxil fumarate, abacavir, or zidovudine. Conclusions. Weight gain is ubiquitous in clinical trials of ART initiation and is multifactorial in nature, with demographic factors, HIV-related factors, and the composition of ART regimens as contributors. The mechanisms by which certain ART agents differentially contribute to weight gain are unknown.

Original languageEnglish (US)
Pages (from-to)1379-1389
Number of pages11
JournalClinical Infectious Diseases
Volume71
Issue number6
DOIs
StatePublished - Sep 15 2020

Keywords

  • ART
  • Antiretroviral therapy
  • HIV
  • Obesity
  • Weight gain

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Fingerprint

Dive into the research topics of 'Weight gain following initiation of antiretroviral therapy: Risk factors in randomized comparative clinical trials'. Together they form a unique fingerprint.

Cite this